Nebraska, 2022

Drought in Nebraska, March 1 to 31, 2022

March 1 to 31, 2022 · NWS GID · 18 events in 18 counties and zones

S. Drought Monitor as a steadily-worsening drought situation continued, marked by significant precipitation/snowfall deficits since late-fall 2021.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For at least some portion of March 2022, 20 of the 24 South Central Nebraska counties were completely-or-partially assigned either Severe (D2) or Extreme (D3) Drought by the U.S. Drought Monitor as a steadily-worsening drought situation continued, marked by significant precipitation/snowfall deficits since late-fall 2021. March marked the second-straight month with at least D2 assigned to a portion of the area, but it was the first appearance of D3 within South Central Nebraska in exactly one year (since March 2021). Going into more county-based drought category detail, while D2 had already been introduced to parts of Thayer/Nuckolls counties in late-February, the areal coverage of D2 was significantly expanded in early-March to include at least portions of 16 more counties: Valley, Greeley, Nance, Sherman, Howard, Merrick, Polk, Dawson, Buffalo, Hall, Hamilton, York, Gosper, Phelps, Furnas and Harlan. As the month went on, further limited expansions of D2 also clipped small parts of Kearney and Fillmore counties (although the Fillmore D2 actually improved back to D1 only a week later, along with neighboring portions of Thayer/Nuckolls). As for D3, it was first introduced on the March 15th USDM into much of Greeley County along with surrounding portions of Valley, Sherman and Howard counties. Then on the 29th, this D3 was slightly expanded to include more of these counties (including all of Valley). Outside of the 20 aforementioned local counties officially assigned D2-or-worse for at least some portion of March, the remaining four counties at least spent all-or-most of the month in D1 Moderate Drought (Adams/Clay/Franklin/Webster). Although agricultural impacts of this worsening early-spring 2022 drought situation were held to a relative minimum due to occurring outside the growing season, the presence of very dry vegetation and lack of snow cover led to an uptick in wildfire activity. Fortunately, there were no truly large wildfires within South Central Nebraska during March, although the far northern fringes of a large fire in Jewell County KS on the afternoon of the 29th brushed into extreme southeastern Webster County.

Turning to March 2022 precipitation data, roughly 85 percent of the 24-county area received at least slightly below normal precipitation, with the only exception of slightly-above-normal totals focused mainly within the far south-southeastern counties of Webster, Nuckolls and Thayer. Most concerningly, several northern/western counties received less than half of normal March precipitation (most areas west/north of a line from Beaver City-Kearney-Osceola). However, within this zone, the very-driest local counties of all during March were Greeley and Valley, including official NWS observer totals of merely 0.19 in Greeley and 0.27 in Ord (unsurprisingly, corresponding to the two South Central Nebraska counties that saw the greatest D3 introduction). However, when looking farther back in time, the roots of this worsening drought situation could really be traced back to at least November 2021, as the five consecutive months from Nov. 2021-March 2022 featured prevailing below normal precipitation nearly area-wide. However, more concerningly, roughly 80 percent of the area received less than one-half of normal Nov-March precipitation, and roughly 30 percent of it received less than ONE-THIRD of normal. The very-driest places over the course of these five months concentrated within far northern/western local counties, such as Valley, Greeley, Nance, Dawson and Gosper. As just a few examples of official cumulative Nov-March precipitation totals from NWS cooperative observers: 1) Ord: 0.85 (19 percent of normal...driest on record out of 115 years)...2) Greeley: 0.88 (21% of normal)...3) Elwood 8S: 1.20' (32% of normal).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 28, 11:40 PM CST, 20 minutes earlier.

Area forecast discussion, Feb 28, 11:40 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1140 PM CST Mon Feb 28 2022

.DISCUSSION...(This evening through Monday)
Issued at 220 PM CST Mon Feb 28 2022

The main forecast challenges through mid-week include fire weather
concerns each afternoon through the week, and precipitation
(including a brief period of thunderstorm chances)
Friday/Saturday.

Upper level flow across the region features a broad fairly
amplified ridge across much of the western CONUS and a broad
trough to the east. This pattern will look much the same through
Wednesday, and will lead to continued well above normal
temperatures through mid-week. Highs Tuesday and Wednesday will be
in the 70s across the region, and one or two of the warmer
locations across north central Kansas may even touch 80 degrees
Wednesday afternoon. With the upper level ridge dominating our
pattern through Wednesday, conditions will be very dry, so near-
critical fire weather conditions will be a factor each afternoon
across at least portions of the coverage area. The most concerning
of these days will be Tuesday when winds are a little stronger
with gusts of 15 to 20 mph in most locations, but possible up to
25 mph briefly up north towards Ord. So while there are currently
no fire weather headlines, it is something to watch closely.

Thursday, the ridge will begin to move eastward and will be off
to our east by late Friday. This will pull a weaker cold front
across the area Friday morning, cooling us down into the 50s and
60s Thursday. Also present will be a deepening low located over the
southwestern United States. Temperatures will rebound Friday into
the 60s and 70s as another ridge briefly passes across the area.
The aforementioned low will be our next chance of precipitation
as it moves across our area Friday night/Saturday, with at least a
chance of thunderstorms Friday evening before temperatures get
cold enough that precipitation transitions to snow. Exact details
regarding this system will be better defined over the next few
days. Temperatures behind this system will be much colder entering
the weekend, and another system could bring us another shot at
precipitation, likely snow, Sunday into early next week.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1136 PM CST Mon Feb 28 2022

VFR conditions will prevail through the period with good
visibilities and only some passing high clouds. Strong LLWS is
being observed at both terminals this evening...and is evident in
latest VWP scans with 45-50KTS just above the surface. Looking at
soundings...this shear exists just above the BL...around 500FT or
so. Expect a shift in the direction of this shear towards daybreak
as it become more west and then more northwesterly...with surface
winds increasing out of the northwest during the mid to late
morning hours...eventually gusting to near 20 KTS for much of the
afternoon.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Hickford
AVIATION...Rossi
Hazardous weather outlook, Feb 28, 9:11 PM CST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
911 PM CST Mon Feb 28 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
020315-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
911 PM CST Mon Feb 28 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Near-critical fire weather conditions will be possible for nearly
the entire outlook area Tuesday afternoon and for parts of the
outlook area each afternoon Wednesday through Friday, with cooler
weather and a chance for some much needed precipitation returning
Friday night. As instability builds Friday evening, an isolated
thunderstorm or two will be possible across parts of the local
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 drought. Local standard time, as filed.

Drought, Gosper

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Gosper forecast zone
Reported by
Drought Monitor
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Drought, Furnas

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Furnas forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Drought, Dawson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Drought, Phelps

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Phelps forecast zone
Reported by
Drought Monitor
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Drought, Harlan

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Harlan forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Drought, Buffalo

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Drought, Hall

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Drought, Hamilton

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Drought, York

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
York forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Drought, Sherman

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Drought, Howard

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Drought, Merrick

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Merrick forecast zone
Reported by
Drought Monitor
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Drought, Polk

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Drought, Valley

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Valley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Drought, Greeley

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Greeley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Drought, Nance

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Nance forecast zone
Reported by
Drought Monitor
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Drought, Nuckolls

When
March 1, 12:00 AM CST to March 21, 11:59 PM CST
Where
Nuckolls forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Drought, Thayer

When
March 1, 12:00 AM CST to March 21, 11:59 PM CST
Where
Thayer forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006338, 1006339, 1006340, 1006341, 1006342, 1006343, 1006344, 1006345, 1006346, 1006347, 1006348, 1006349, 1006350, 1006351, 1006352, 1006353, 1006354, 1006355.